Document Open Access Logo

Solving Systems of Equations in Supernilpotent Algebras

Author Erhard Aichinger



PDF
Thumbnail PDF

File

LIPIcs.MFCS.2019.72.pdf
  • Filesize: 0.54 MB
  • 9 pages

Document Identifiers

Author Details

Erhard Aichinger
  • Institute for Algebra, Johannes Kepler University Linz, Linz, Austria

Acknowledgements

The author thanks G. Horváth and M. Kompatscher for dicussions on solving equations over nilpotent algebras. Several of these discussions took place during a workshop organized by P. Aglianò at the University of Siena in June 2018. The author also thanks A. Földvári, C. Szabó, M. Kompatscher, and S. Kreinecker for their comments on preliminary versions of the manuscript, and the anonymous referees for several useful suggestions.

Cite AsGet BibTex

Erhard Aichinger. Solving Systems of Equations in Supernilpotent Algebras. In 44th International Symposium on Mathematical Foundations of Computer Science (MFCS 2019). Leibniz International Proceedings in Informatics (LIPIcs), Volume 138, pp. 72:1-72:9, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2019)
https://doi.org/10.4230/LIPIcs.MFCS.2019.72

Abstract

Recently, M. Kompatscher proved that for each finite supernilpotent algebra A in a congruence modular variety, there is a polynomial time algorithm to solve polynomial equations over this algebra. Let mu be the maximal arity of the fundamental operations of A, and let d := |A|^{log_2 mu + log_2 |A| + 1}. Applying a method that G. Károlyi and C. Szabó had used to solve equations over finite nilpotent rings, we show that for A, there is c in N such that a solution of every system of s equations in n variables can be found by testing at most c n^{sd} (instead of all |A|^n possible) assignments to the variables. This also yields new information on some circuit satisfiability problems.

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Combinatorial algorithms
  • Theory of computation → Complexity classes
Keywords
  • Supernilpotent algebras
  • polynomial equations
  • polynomial mappings
  • circuit satisfiability

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. E. Aichinger. Bounding the free spectrum of nilpotent algebras of prime power order. Israel J. Math., 230(2):919-947, 2019. Google Scholar
  2. E. Aichinger and N. Mudrinski. Some applications of higher commutators in Mal'cev algebras. Algebra Universalis, 63(4):367-403, 2010. Google Scholar
  3. E. Aichinger, N. Mudrinski, and J. Opršal. Complexity of term representations of finitary functions. Internat. J. Algebra Comput., 28(6):1101-1118, 2018. Google Scholar
  4. N. Alon. Combinatorial Nullstellensatz. Combin. Probab. Comput., 8(1-2):7-29, 1999. Recent trends in combinatorics (Mátraháza, 1995). Google Scholar
  5. D. Brink. Chevalley’s theorem with restricted variables. Combinatorica, 31(1):127-130, 2011. Google Scholar
  6. D. Eisenbud. Commutative algebra. Springer-Verlag, New York, 1995. Google Scholar
  7. A. Földvári. The complexity of the equation solvability problem over semipattern groups. Internat. J. Algebra Comput., 27(2):259-272, 2017. Google Scholar
  8. A. Földvári. The complexity of the equation solvability problem over nilpotent groups. Journal of Algebra, 495:289-303, 2018. Google Scholar
  9. R. Freese and R. N. McKenzie. Commutator Theory for Congruence Modular varieties, volume 125 of London Math. Soc. Lecture Note Ser. Cambridge University Press, 1987. Google Scholar
  10. M. Goldmann and A. Russell. The complexity of solving equations over finite groups. Inform. and Comput., 178(1):253-262, 2002. Google Scholar
  11. T. Gorazd and J. Krzaczkowski. The complexity of problems connected with two-element algebras. Rep. Math. Logic, 46:91-108, 2011. Google Scholar
  12. G. Horváth. The complexity of the equivalence and equation solvability problems over nilpotent rings and groups. Algebra Universalis, 66(4):391-403, 2011. Google Scholar
  13. P. M. Idziak and J. Krzaczkowski. Satisfiability in multi-valued circuits. In LICS '18 - 33rd Annual ACM/IEEE Symposium on Logic in Computer Science, pages 550-558. ACM, New York, 2018. Google Scholar
  14. G. Károlyi and C. Szabó. The complexity of the equation solvability problem over nilpotent rings. Manuscript available at http://web.cs.elte.hu/~csaba/publications/, 2015.
  15. G. Károlyi and C. Szabó. Evaluation of Polynomials over Finite Rings via Additive Combinatorics. ArXiv e-prints, 1809.06543, 2018. URL: http://arxiv.org/abs/1809.06543.
  16. K. A. Kearnes. Congruence modular varieties with small free spectra. Algebra Universalis, 42(3):165-181, 1999. Google Scholar
  17. M. Kompatscher. The equation solvability problem over supernilpotent algebras with Mal'cev term. Internat. J. Algebra Comput., 28(6):1005-1015, 2018. Google Scholar
  18. B. Larose and L. Zádori. Taylor terms, constraint satisfaction and the complexity of polynomial equations over finite algebras. Internat. J. Algebra Comput., 16(3):563-581, 2006. Google Scholar
  19. R. N. McKenzie, G. F. McNulty, and W. F. Taylor. Algebras, lattices, varieties, Volume I. Wadsworth & Brooks/Cole Advanced Books & Software, Monterey, California, 1987. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail